How long does it take for B12 injections to work

Hello all, I finished a course of 6 injections 4 weeks ago and do not feel any better. The nurse at our practice said they would take about 3 to 4 weeks to work. am I just being impatient. So so tired aching all over feel like I have permanent flu. pins and needles in right arm, toes and left side of my face have not improved. I also went gluten free of my own back to try and calm the bloating and the other nasties. but no change so gone back to the normal diet. Should I be taking supplements to help. Should I try to find some B12 tablets. I am on 100mg Levo and still not lost any weight. Should I send for another private blood test. Thank you in advance for any advice.

17 Replies

oldestnewest
  • Mkitty,

    I'm no expert, having only recently found myself in a similar position (in fact I'm not due to start my loading dosage until next week). But I've done a lot of reading in a short time so I'll answer what I can in an effort to give back some of the help I've already received.

    Was your dosage following a low test? If so the numbers would help others with more expertise.

    From my reading of the expert literature, the position SHOULD be to treat the symptoms, not to just hand out a 'standard' 6 injections. However, that seems to be the norm in many practices (including mine) even though the NICE standards suggest when there are neurological symptoms (such as pins and needles) the treatment should be alternate days UNTIL there is no further improvement.

    People seem to react differently to the injections, with some immediate improvement and some much slower.

    Have they suggested a follow up blood test, or put you on the standard 3 month maintenance dose? (With neuro symptoms it should be 2, but again that seems to be unknown in many areas).

    If the cause of the B12 deficiency is malabsorption (PA or similar issues) then tablets are often not useful unless they are extra high doses, as the body may not absorb more than 1%.

    Fortunately, it seems that the body disposes of extra B12 itself, so overdosing seems to be almost impossible. The only issue may be that it might elevate blood levels in any test and give a GP a reason to think you miraculously 'cured' (In most cases, the guidelines are clear that the injections should be for life because there is no cure)

    I'm investigating sprays and other methods, though some people seem to find that self injecting is the only solution that works for them.

    I'm sure more experienced members will add more, but hope that was some help.

    Gavin

  • GavinUK - some B12 is absorbed outside the ileum - on average this amounts to about 1% of B12 absorbed so if you have an absorption problem then likelihood is that the amounts absorbed will be around 1% not 10% ....

  • Thanks for the correction - I'll edit it. This is why I'm happy there are experts here :)

  • No answer just wanted to say I feel same as you, I actually feel worse since my loading doses two weeks ago, really hope you get some good advice and feel better soon xx

  • Hi Leigh33 sorry you feel bad.Its horrible. I guess I maybe thought the injections would make everything go away. but for me nothing has changed. I do hope it's better for you. I have so many different things wrong and im sure the family think I'm a hypochondriac. take care

  • I have been on injections since early May - they just can't figure out what I need (but neither can I). I have maybe 1-2 decent days a week, which is better than before. I am trying to be patient but I want to feel better also. I feel like a hypochondriac sometimes, but I know I am not making it up.

  • lorilee60 so you have been given more than 6 loading doses on the nhs

  • I had an injection to start and then 3 weeks later, 2 per week for 3 weeks, then one a week for 3 weeks. Now they ordered 2 a week for 3 weeks again.

  • Have you had a vitamin D test? Only asking as some symptoms do overlap, especially as you have Thyroid problems- you are more susceptible to low vit D. It made me feel terrible, achy and very tired when I was low. Also vit B12 & D, folate and iron ALL have to at an optimal level to feel the best.

  • Hello greenbexy thank you for your reply. no my Vit D hasn't been tested, but have been taking a supplement for over a year because I live in Scotland and we don't see much sun. So am I wrong to assume that the daily dose might not be enough.

  • It might not be enough, best to get a recent test before upping the dose. I keep having loading doses of around 20000 units over several weeks, but I still can't manage and optimal level for a length of time. So I'm back to the GP for a maintenance dose. We don't get much sun in Lancashire either!

  • thank you I will send for another kit from BH no way will the GP test Vit D.

    maybe we should all emigrate to where the sun shines all day everyday. Boy that would be nice.

  • MKitty - there isn't a simple answer to your question about how long it takes the injections to work. b12 is used by a lot of processes in the body and its sympotms may be caused by the lack of B12 for one or several processes. Some processes recover quickly - others will take much longer. If you had macrocytic anaemia this will take several months to clear because new health red blood cells will only be made as the old red blood cells 'die' and the average lifetime of a red blood cell is 4 months.

    It is also quite common to feel a bit worse before you start to feel better - aches and pains can be worse and the flu type symptoms may actually be your immune system kicking back in and possibly going into overdrive fighting lots of low grade stuff that it hasn't been able to tackle properly - many of the symptoms we associate with being ill are actually ways in which the body fights infection - which includes raising temperature a little, rash type reactions. The aches and pains getting worse are possibly down to the role B12 plays in regulating neurotransmitters - the chemicals that carry signals between nerves - the signals will be getting through stronger and sometimes it takes the brain a while to adjust - the simile I use is comparison to an analogue radio when the signal is weak - you turn it up so you can hear the it above the white noise and then suddenly the signal comes through clearer and it is deafening.

    Other processes can take a lot longer to heal - eg damage to the myelin lining around nerve cells.

    If you are based in the UK there is a different protocol for treating neurological symptoms that is more aggressive - loading shots (3xweekly) should be continued until there is no further improvement in symptoms (with a review at 3 weeks) and then on to maintenance shots every 2 months.

    If your folate levels were low when you started treatment there is also the possibility that you may have become folate deficient - as starting all the healing will take folate as well as B12.

  • Like so many have said on this forum, be patient, it took 4-6 month for my neurological symptoms to improve, my migraines improved within 2 month, thank goodness.

    Also it's not a miracle cure, you have to expect an odd off day when things are out of balance inside your body, it's not just a vitaminB12 deficiency issue. Take the time to read lots of the posts on this site and on de PAS site, get informed and you will find answers to your what and why's and how. 😮😐

  • I wish it were just an odd day.

    Thank you for your reply.

  • Im not medically trained so these are just my thoughts on nutrients to consider as nothing seem to be the magic cure all for any of us.

    I decided it is possible that if my body isnt absorbing b12, it may not be properly absorbing other nutrients either. Additionally when prescribed thyroid medication it does not change how you feel overnight so if you suppliment any of these i doubt an overnight correction will happen with them either.

    hypothyroidmom.com/10-nutri...

    Best of luck to you. I hope you begin to feel better soon

  • I'm the same just finished my loading injections and feeling crap . What do we do next ?

You may also like...